[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Erythromycin and lows?


I'm curious about the ER episode.  If she was 40, why not start with dextrose or
juice, test every five minutes and at 30 give glucagon?   A year or so ago I saw
an article that suggested diabetics were at least nearly always mistreated and
probably in great danger in emergency rooms.  I went through some gastroparesis
probs in grad school not unlike those you describe for Kerry and ending up in
the ER usually meant not only had I slipped off the bottom of the scale but that
they intentionally raised me over 300, sent me home with DKA imminent and I
almost always had at lest one and one time a serious of 4 more episodes in the
day or so following.  Their treatment style emphasizing huge (200-300) bs

I took eurythromicin for a little while.  It seemed to help a little bit but not
enough to make things work.   Propulsid is the most common drug prescribed for
gastro (there are 3 or 4 other variations on this theme with other names, just
watch out for Reglan).  It speeds up digestion and can allow you to more
accurately guess what the time period from digestion is.  I've seen your
messages before and it sounds like you have lots of access (or Kerry does) to
good healthcare but your post today is confusing:  it doesn't sound like they
are even doing the basics but that may just be that I don't know anything about
your big picture.  Where are you being seen?  Gastroparesis is a new disease.
Some places are very aware of extensive new research, others have just noticed
the problem.

Best of luck,

Hang in there!


Brian Spitler wrote:

> A question.  Has anyone who has taken erythromycin ever experienced a
> problem with low bs?  Kerry recently was switched to it and now she seems to
> be having some control difficulties.  She was switched to erythromycin to
> help with her gastro.  (The dr did say in some cases it does actually help).
> It seems that since she was switched her control has been more difficult.
> We have talked to some other drs, but they do not know of any studies that
> might have been done (what else is new).
> The reason for the concern is the last two days.  Yesterday, Kerry had 5
> (YIKES) reactions.  The first resulted in a glucagon shot (her bs was 59,
> but she was unresponsive).  She has three other reactions at work and
> managed somehow to treat them.  The 5th was last night while home.  We sat
> down to eat dinner and I noticed that she was low (40) but responsive.  I
> decided to take her to the er.  When she arrived, her bs had dropped to 27.
> The dr decided to just give her oj & sugar to counter act the low.  When we
> were preparing to leave, he suggested that she suspend her pump for the
> ENTIRE night (PO'ed when I heard that)!!!!   This dr would rather have her
> go DKA than have her drop somewhat low, so we compromised and her pump was
> set a 0.1 per hour despite of her dawn phenom! (I guess that some is better
> than none).
> Today Kerry was in an accident (a school bus hit her, but she is alright
> now).  At the time of the acident, her bs was on the way down.  This
> resulted in another trip to er via ambulance.  GUESS  WHAT.  The same dr was
> on duty again (help me please).  He wondered how her bs was doing during the
> day.  Kerry explained to him that her bs was 479 this AM and was spilling
> ketones.  She called her endo's office and talked to a nurse.  After
> consulting with others in the office, the med staff determined that she
> should draise her basil to 1.0 per hour to counter act the DKA that was
> starting to develop.  By afternoon, her bs had leveled out and her basil
> went back to 0.4.
> During the last 2 weeks we have noticed more swings in her bs.  This is the
> same period of time that Kerry has been on the erythromycin.  To me it seems
> like the two could be related.
> Help!!!!!!!
> Brian Spitler
> ----------------------------------------------------------
> Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
> For subscribe / unsubscribe information,
> send the next two lines in a message
> info
> end
> to the e-mail address: email @ redacted

Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted